Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 6, NWS Dodge City, KS

March 10, 2001Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 10, 2001, 5:04 PM CST for Clark County, Meade County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 10, 2001, 5:04 PM CST (23:04 UTC)
Expired
Mar 10, 2001, 5:45 PM CST
In force
41 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clark County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 52 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 5:10 PM CSTHail 0.75Fowler, KS
Mar 10, 5:40 PM CSTHail 0.75Minneola, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 102305
SVRDDC
KSC025-119-102345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
504 PM CST SAT MAR 10 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLARK COUNTY IN KANSAS
  EASTERN MEADE COUNTY IN KANSAS

* UNTIL 545 PM CST

* AT 504 PM CST...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 16 MILES SOUTHWEST OF CLARK STATE LAKE...OR ABOUT 
13   MILES SOUTH OF MINNEOLA...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  CLARK STATE LAKE AT 545 PM CST

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES
  WIND PUP TO 60 MILES AN HOUR

STAY AWAY FROM WINDOWS.

LAT...LON 3730 10016 3714 10006 3728 9966 3746 9979

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 3:20 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 10, 3:20 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CST SAT MAR 10 2001

FORECAST CHALLENGES CONTINUE TO BE PRECIP TIMING AND AMOUNTS AS WELL
AS TEMPERATURES ALL PERIODS.

WATER VAPOR ATTM SHOWS UPPER LOW ROTATING OVER CENTRAL ARIZONA WITH
TSTORM ACTIVITY IN NORTHWEST NEW MEXICO.  REGIONAL RADAR ALSO
SHOWING PRECIPITATION OVER NORTHEAST COLORADO ASSOCIATED WITH VORT
MAX AHEAD OF UPPER SYSTEM.  20Z SURFACE METARS REVEAL THIS IS ALL
SNOW WITH A NORTHEAST-SOUTHWEST ORIENTED SURFACE FRONT SLIDING SOUTH
ACROSS CENTRAL KANSAS INTO SOUTHEAST COLORADO.

12Z ANALYSIS SHOWED STRONG 130KT JET EXTENDING SOUTHEASTWARD ACROSS
BAJA CALIFORNIA AND A WEAKER 90KT JET NOSING INTO NORTH DAKOTA
ASSOCIATED WITH A WAVE HEADED INTO THE GREAT LAKES REGION.  500H
SHOWED UPPER LOW CENTERED OVER SOUTHERN NEVADA WITH 120M HEIGHT
FALLS AHEAD OF IT AT KFLG.  THIS INDICATES LOW SHOULD TRACK EAST
ACROSS FOUR CORNERS REGION AND HEAD TOWARDS CENTRAL PLAINS.
ABUNDANT MID LEVEL MOISTURE IN PLACE ACROSS ROCKIES AND CENTRAL
PLAINS AVAILABLE TO THIS SYSTEM VIA WV LOOP AND 700H ANALYSIS.

MODELS INITIALIZED FAIRLY WELL AND ALL PROG UPPER SYSTEM TO MOVE
EAST ACROSS SOUTHWEST AND MOVE INTO CENTRAL PLAINS BY SUNDAY NIGHT.
ALL MODELS BRING STRONG VORT MAX INTO WESTERN KANSAS OVERNIGHT WITH
DIFLUENT FLOW AT 500MB.  THESE DYNAMICS IN COMBINATION WITH COLD AIR
SINKING SOUTH BEHIND THE SURFACE FRONT WILL SET THE STAGE FOR
ACCUMULATING SNOW FOR NORTHWEST AND CENTRAL COUNTIES.  THE SOUTHEAST
LOOKS LIKE IT WILL REMAIN IN THE WARM AIR OVERNIGHT INTO SUNDAY AND
ONLY SEE RAIN UNTIL SUNDAY NIGHT.  MODELS HAVE BACKED OFF SNOWFALL
AMOUNTS FROM PREVIOUS RUNS BUT CONTINUE TO ADVERTISE HEAVIEST SNOW
IN MY NORTHWESTERN COUNTIES.  THINK SNOW ACCUMULATIONS WILL SET UP
IN A NORTHWEST TO SOUTHEAST GRADIENT WITH 3 TO 5 IN NORTHWEST
COUNTIES WITH 1 TO 3 LIKELY IN NORTH AND CENTRAL COUNTIES.
THEREFORE WILL GO WITH WINTER WEATHER ADV FOR SNOW AND BLOWING SNOW
FOR THESE COUNTIES.  AFTER LOOKING AT MODEL SOUNDINGS, DONT THINK
PRECIP TYPE SHOULD BE A PROBLEM, THINK RAIN WILL CHANGEOVER TO SNOW
FAIRLY QUICKLY.  THE SURFACE FRONT APPEARS TO GET HUNG UP ACROSS SE
CWA OVERNIGHT THROUGH TOMORROW UNTIL UPPER SYSTEM MOVES OVERHEAD AND
LIFTS SURFACE LOW OUT OF PANHANDLE REGION ALLOWING COLD AIR TO SPILL
SOUTH ON BACK SIDE OF SFC LOW.  FOR TEMPERATURES, THINK GOING
FORECAST LOOKS GOOD WITH LOWS FROM MID 20S TO AROUND 30 FOR MOST OF
CWA AND MID 30S SOUTHEAST AND WILL CONTINUE WITH THIS.  SUNDAY, AS
UPPER LOW MOVES OVER WESTERN KANSAS, AVN ADVERTISES DRY SLOT MOVING
ACROSS SOUTHEASTERN COUNTIES AND THINK THIS COULD ALLOW TEMPS TO
WARM INTO THE 40S WITH SOME SUN.  THE REMAINDER OF THE CWA WILL BE
UNDER CAA AND WILL GO SLIGHTLY BELOW GUIDANCE WITH HIGHS IN LOWER
30S BUT WITH 40 TO 45 SOUTHEAST.  SUNDAY NIGHT AS UPPER LOW MOVES
NORTHEAST AND SURFACE LOW UNDERGOES INTENSIFICATION THINK CHANCE FOR
SNOW IS STILL LIKELY ACROSS EASTERN CWA WITH COLD AIR FINALLY
SINKING INTO SOUTHEAST COUNTIES, RAIN SHOULD CHANGE TO SNOW.
HOWEVER, THINK MOST OF THE SNOW WILL BE LIGHT IN NATURE ON BACK SIDE
OF LOW WITH LITTLE ACCUMULATIONS.  THINK LOWS WILL DIP INTO TEENS TO
AROUND 20 WITH NORTHERLY WINDS AND SNOW ON GROUND IN MOST PLACES,
THEREFORE CUTTING GUIDANCE.  SUNDAY NIGHT AND MONDAY LOOK TO BE
WINDY AS SURFACE LOW DEEPENS AND MOVES EAST.

MONDAY, UPPER SYSTEM MOVES OUT BUT UPPER ENERGY CONTINUES TO ROTATE
THROUGH CWA SO WILL KEEP CHANCE OF SNOW GOING FOR ALL BUT FAR
NORTHWEST CWA.  TEMPERATURES SHOULD BE IN LOWER 30S ACCOUNTING FOR
SNOW COVER AND THEREFORE GOING BELOW GUIDANCE.

EXTENDED DISCUSSION...

NOT A LOT OF TIME TO EXAMINE THE EXTENDED MODELS FOR THIS PACKAGE.
THE STORM MOVING THROUGH THE CENTRAL PORTIONS OF THE U.S. THIS
WEEKEND WILL BE SLOW TO MOVE OUT AS ANOTHER SHOT OF ENERGY DIVES
INTO THE WEST SIDE OF THE UPPER TROUGH AND EFFECTIVELY HOLDS THE
UPPER TROUGH BACK OVER THE REGION ON MONDAY.  AVN MODEL HAS THIS
SYSTEM FINALLY MOVING TO THE EAST OF THE AREA ON TUESDAY.  WILL KEEP
A SLIGHT CHANCE FOR SNOW GOING MONDAY NIGHT AS THE UPPER TROUGH
MOVES THROUGH.  SHOULD SEE A FEW DAYS OF DRY BUT COOLER THAN NORMAL
WEATHER AS AREA IS UNDER NORTHWEST FLOW ALOFT.  NEXT SYSTEM DIVING
DOWN INTO THE CONUS FROM WESTERN CANADA ON WEDNESDAY SHOULD PUSH A
COLD FRONT INTO THE CENTRAL PLAINS BY THURSDAY MORNING AS IT
CONTINUES TO DIG. MRF PROGS THIS TROUGH TO SHEAR OUT AND BECOME
ELONGATED FROM THE SOUTHWESTERN U.S. INTO THE GREAT LAKES AND THEN
EVENTUALLY SPLIT WITH THE WESTERN ENERGY GOING FARTHER SOUTH. THIS
SHOULD RESULT IN THE COOLER THAN NORMAL BUT MAINLY DRY REGIME
CONTINUING INTO NEXT WEEKEND.

THANKS FOR COORDINATION...ICT

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 029/032 022/033 024 776
GCK 027/032 018/032 022 +74
EHA 025/031 017/033 024 886
LBL 028/032 020/033 024 776
HYS 024/029 015/030 020 887
P28 034/043 024/037 026 765

.DDC...NONE.

COLEMAN/GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 3:10 PM CSTSevere Thunderstorm WarningDDCSeward35 min
Mar 10, 3:35 PM CSTSevere Thunderstorm WarningDDCMeade40 min
Mar 10, 3:49 PM CSTSevere Thunderstorm WarningDDCSeward31 min
Mar 10, 4:15 PM CSTSevere Thunderstorm WarningDDCClark, Meade45 min
Mar 10, 4:25 PM CSTSevere Thunderstorm WarningDDCGray, Meade50 min
Mar 10, 5:25 PM CSTSevere Thunderstorm WarningDDCMeade35 min
Mar 10, 5:46 PM CSTSevere Thunderstorm WarningDDCClark44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.